Nebraska, 2017

Winter Weather in Nebraska, April 9 to 10, 2017

April 9 to 10, 2017 · NWS CYS · 2 events in 2 counties and zones

A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska Panhandle. Snow accumulations ranged from two to four inches, highest along the Pine Ridge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska Panhandle. Snow accumulations ranged from two to four inches, highest along the Pine Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 4:52 PM MST, 8 minutes earlier.

Area forecast discussion, Apr 9, 4:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 247 PM MDT Sun Apr 9 2017

Powerful upper shortwave traversing the CWA late this afternoon.
Strong gradient combined with afternoon mixing of higher momentum
has produced widespread sustained wind speeds of 40-45 mph with a
few gusts to 60+ mph over the wind prone areas as well as Cheyenne
proper.  These winds should continue to spread eastward through the
early evening as rapid surface cyclogenesis takes place near Rapid
City.

The question then becomes, how strong will the winds be after peak
mixing?  Low level flow between 700 and 800 mb increases rapidly
over eastern WY and western NE panhandle this evening in response to
and upper level PV max and the consolidating low level cyclone over
western SD.  Model soundings continue to show decent low level lapse
rates through early evening mainly south of the Pine Ridge. Decided
to keep the current high wind warnings as is and upgrade Box Butte
County to a warning through 6z as well. To the north, the winds
should still be quite gusty but think verifying a high wind warning
may be difficult as more clouds and precip later this evening will
limit mixing potential. All the models indicate a 4 to 6 hour period
of frontogenesis in the 850 to 700 mb layer combined with decent
wraparound moisture.  Temperatures will also be cooling rapidly with
the low level cold advection to the west of the SFC low.  Decided to
go with a winter weather advisory for Niobrara, N Sioux, and Dawes
Counties which will replace the high wind watch previously in
effect.  While snow amounts will probably fall just short of
advisory criteria, think the combination of strong winds and
snowfall will cause travel impacts in this area late tonight, enough
to warrant an advisory.

The low will pull away from the area early Monday morning with winds
diminishing and skies clearing over the north.  Should be a
pleasantly cool day with high temperatures ranging from upper 40s
west to mid 50s east.

.LONG TERM...(Tuesday through Saturday)
Issued at 247 PM MDT Sun Apr 9 2017

Weak zonal flow aloft will be in place on Tuesday/Wednesday with
gradually warming temps. The gradients are rather weak (CAG-CPR
below 25 meters), so winds will be relatively light. The models
continue to show a shortwave lifting northeastward from the Great
Basin into Montana on Thursday. With pressure falls across
Montana, south to southwest winds will increase on Thursday, and
temps will warm into the upper 60s to mid 70s over lower
elevations. Sfc trough will shift into the western Nebraska
Panhandle by Friday. Could see isolated showers develop in the
convergence along the trough/weak cool front. Overall, little
impacts are expected through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 543 PM MDT Sun Apr 9 2017

Latest water vapor loop was showing a very well defined dry slot
now moving through the western Nebraska panhandle. This is
indicating strong subsidence which will be favorable for strong
wind speeds mixing down during the next couple of hours at Sidney
and Alliance. In the meantime, there is mvfr clouds and snowfall
starting to push into the northern Nebraska panhandle. Lusk is
even reporting IFR conditions. It is possible that some of these
clouds and snow will spread into the Chadron TAF site by 04z. We
did bump up the timing a bit from the previous TAF to account for
this. These low clouds may also spread towards Alliance by 08z
with the potential for a rain/snow mix. We will have to keep an
eye on how things evolve this evening.

Otherwise, the rest of the taf sites will see the strong winds 25
to 35kts continue through much of the evening due to strong
subsidence. The wind speeds should begin to diminish towards
daybreak with much lighter wind speeds anticipated on Monday.

&&

.FIRE WEATHER...
Issued at 247 PM MDT Sun Apr 9 2017

Minimal fire weather concerns through the middle of next week.
Strong west to northwest winds will continue through the remainder
of the afternoon behind the cold front, however the relative
humidity will remain above 20 percent.  Although minimum humidity
values will fall to 15-25 percent across portions of the area each
afternoon through Wednesday, the winds will be relatively light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Monday for WYZ102.

     High Wind Warning until midnight MDT tonight for WYZ101-106>108-
     110-115>119.

NE...Winter Weather Advisory until 6 AM MDT Monday for NEZ002-095.

     High Wind Warning until midnight MDT tonight for NEZ003-019>021-
     054-055-096.

&&

SHORT TERM...DEL
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...ZF
Hazardous weather outlook, Apr 9, 1:47 PM MST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MDT Sun Apr 9 2017

WYZ101-103>119-102100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 PM MDT Sun Apr 9 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds will continue through this evening portions of
southeast Wyoming. West to northwest winds of 35 to 50 mph with
gusts up to 60 mph can be expected and High Wind Warnings are in
effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.

NEZ003-019>021-054-055-096-102100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-
247 PM MDT Sun Apr 9 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds will continue through this evening across much of the
western Nebraska Panhandle. West to northwest winds of 30 to 40
mph with gusts up to 60 mph can be expected and High Wind Warnings
are in effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.

NEZ002-095-WYZ102-102100-
Dawes-North Sioux-Niobrara County-
247 PM MDT Sun Apr 9 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow is expected to fall from this evening through early Monday
morning from Niobrara county eastward into the northern Nebraska
Panhandle. The combination of falling snow and strong northwest
winds will combine to produce hazardous travel conditions and a
Winter Weather Advisory is in effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.

In the hours before

Local storm report, Apr 9, 1:21 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
04/09/2017  M57.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            49 MPH SUSTAINED

&&

KC
Local storm report, Apr 9, 1:25 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
04/09/2017  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            39 MPH SUSTAINED

0205 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
04/09/2017  M56 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            45 MPH SUSTAINED

0206 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
04/09/2017  M59 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            48 MPH SUSTAINED

0211 PM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
04/09/2017  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            32 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Apr 9, 1:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
04/09/2017  M61 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            44 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Apr 9, 2:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
04/09/2017  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            FOOTE CREEK SENSOR

0140 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
04/09/2017  M57.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE SENSOR

0210 PM     NON-TSTM WND GST 7 SSW MERIDEN REST AREA 41.44N 104.37W
04/09/2017  M56.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            GUN BARREL SENSOR.

0235 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
04/09/2017  M58.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            BEAR CREEK SENSOR

0236 PM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
04/09/2017  M58.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            BUFORD EAST SENSOR

0236 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
04/09/2017  M59.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            WAGONHOUND SENSOR

0245 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
04/09/2017  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE SENSOR

0245 PM     NON-TSTM WND GST 9 E CHEYENNE            41.15N 104.62W
04/09/2017  M58.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            CHEYENNE EAST SENSOR

0246 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
04/09/2017  M62.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            LONE TREE SENSOR

&&

KC
Local storm report, Apr 9, 3:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     NON-TSTM WND GST 5 WNW WHEATLAND         42.08N 105.05W
04/09/2017  M58.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            CWOP SITE

0300 PM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
04/09/2017  M66.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            QUEALY DOME SENSOR

0305 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
04/09/2017  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVER SENSOR

0320 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
04/09/2017  M61.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX SENSOR

0321 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
04/09/2017  M57.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

0330 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
04/09/2017  M60.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            BEAR CREEK SENSOR

0351 PM     NON-TSTM WND GST 13 S GLENDO             42.32N 105.03W
04/09/2017  M56.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            COLEMAN SENSOR

0355 PM     NON-TSTM WND GST 4 SW PINE BLUFFS        41.14N 104.12W
04/09/2017  M56.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            PINE BLUFFS AIRPORT SENSOR

&&

KC
Local storm report, Apr 9, 4:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
04/09/2017  M61.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            BEAR CREEK SENSOR. SUSTAINED WINDS 40 MPH.

0436 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
04/09/2017  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON SENSOR.

0451 PM     NON-TSTM WND GST 7 NE BUFORD             41.18N 105.20W
04/09/2017  M58.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WILDCAT TRAIL SENSOR. SUSTAINED WIND 41 MPH.

0455 PM     NON-TSTM WND GST 16 WSW CHEYENNE         41.06N 105.08W
04/09/2017  M56.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            OTTO ROAD SENSOR. SUSTAINED WIND 44 MPH.

&&

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, North Sioux

When
April 9, 5:00 PM MST to April 10, 4:00 AM MST
Where
North Sioux forecast zone
Reported by
CoCoRaHS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Three inches of snow was observed at Harrison.

Winter Weather, Dawes

When
April 9, 5:00 PM MST to April 10, 7:00 AM MST
Where
Dawes forecast zone
Reported by
CoCoRaHS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Three inches of snow was observed at Crawford and Chadron, with four inches near Chadron State Park.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693528, 693530.